How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17516
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

I had the "new" pneumonia shot with more strains included on

Customer Question

I had the "new" pneumonia shot with more strains included on Wednesday afternoon and starting yesterday, Friday afternoon, December 25, 2015, I am chilled. By evening I was feeling very achy. This morning a headache is added to it and my shoulders are sore for some reason. I do have a separate problem in that I have T1 diabetes and use an Omnipod pump. I put on a new pod yesterday morning and ran Very High BG's all day yesterday (400's to HIGH). I have not isolated whether that was caused by bad insulin or a pod failure. I took 5 units of injected insulin last night and replaced the pod but the BG's are still 250-300 which may be related to a reaction to the pneumonia shot. Can you give me any ideas about what I might expect in reactions to the pneumonia shot? I need to isolate the source of my problems. My name is***** and my home phone number is(###) ###-####
Submitted: 11 months ago.
Category: Medical
Expert:  Dr. D. Love replied 11 months ago.

Hello from JustAnswer.

Elevated blood sugars are not reported as a side effect to either pneumonia vaccines. Fever and muscle aches can happen in about 1% of people that receive the vaccine because of stimulation of the immune system, but it is not a true infection. Some diabetics are very sensitive to stress and can get an elevation in blood sugar from any physical or emotional stress, and it is possible that the vaccine reaction may have an indirect effect on blood sugars because of the stress of the side effects. However, this would typically only be suspected in someone with a history of significant increases in blood sugar as a general response to stress, If you have not had such a history, it is unlikely that it would stat being a problem after a vaccine. However, if you have a history of significant increases in blood sugar as a general response to stress, then it would be more of a possibility in this situation.

Insurance typically does not cover internet or phone discussions with physicians. Do you want to continue the discussion? If so, what further information would be helpful?

Expert:  Dr. Thomas, MD replied 11 months ago.

Hello

This is Dr. Thomas, a different expert.

I have a different answer for you.

Take your temperature.

The vaccine can cause high fever.

This could elevate blood sugars.

More importantly, your sugars are too high.

You can not, on your own, rule out infection from another source, and this could range from flu to viral meningitis given your symptoms.

These would keep your sugars elevated.

I do not think it is bad insulin.

An undiagnosed bacterial infection is also possible.

I don't believe this is self treatment or time to sit around and figure it out, but that you should be examined today.

If this is a vaccine reaction, it needs to be reported as well: such reactions are under reported.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.

Expert:  Dr. Thomas, MD replied 11 months ago.

Hi. I have not heard back from you. I again urge you to be taken care of today. Urgent care or the ER. Call your doctor's practice as well.

Please do not forget a positive on the rating scale at the top of my answer page/. We are paid per rating.

Expert:  Dr. D. Love replied 11 months ago.

I do not agree with the other expert that you necessarily need to be seen tonight. It is not routinely recommended that someone with fever and muscle aches after a vaccine should be seen urgently.

It is also usually not recommended that someone with blood sugars running in the 250-300 range be routinely seen. You can follow the instructions given by your doctor for management of elevated blood sugars. If your doctor has instructed you to be seen for blood sugars in the 250-300 range, then you should follow your doctors instructions, as he/she would be most familiar with your condition. But if your doctor has given you different instructions, then you can follow those instructions for management of a high blood sugar, rather than the recommendation of the other expert.

If I can provide any additional information, please let me know.

Related Medical Questions